Texas, 2019

Heat in Texas, July 17, 2019

July 17, 2019 · NWS SHV · 21 events in 21 counties and zones

An upper level ridge of high pressure that extended from the Texas Hill Country east across Southeast Texas and South Louisiana in wake of the remnants of Hurricane/Tropical Storm Barry, shifted north across the Ark-La-Tex on July 17th. Compressional warming beneath this ridge of high pressure resulted in temperatures climbing into the middle 90s across East Texas.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure that extended from the Texas Hill Country east across Southeast Texas and South Louisiana in wake of the remnants of Hurricane/Tropical Storm Barry, shifted north across the Ark-La-Tex on July 17th. Compressional warming beneath this ridge of high pressure resulted in temperatures climbing into the middle 90s across East Texas. Only minimal mixing of the dewpoints was observed, and when combined with the humidity, heat indices rose to near 105 degrees. Despite the upper ridge lingering over the area for the next several days afterwards, slightly better mixing kept maximum heat indices below 105 degrees despite temperatures climbing into the middle 90s across East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 5:22 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 17, 5:22 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
622 AM CDT Wed Jul 17 2019

.AVIATION...

Beginning the morning with a mix of IFR/MVFR ceilings and even
possibly LIFR at the LFK terminal. These ceilings have yet to
reach the TXK terminal but should be there in the next hour or so.
These clouds should give way to VFR conditions by mid to late
morning with those conditions prevailing through the evening hours
tonight. Late tonight, we should see similar cloud cover returning
between 18/09z-12z.

Look for south southwest winds today near 10-15 kts with a few
higher gusts.

13

&&

.PREV DISCUSSION... /issued 350 AM CDT Wed Jul 17 2019/

SHORT TERM.../Today through Thursday/

With what's left of the Barry energy moving into the Ohio Valley,
we are left with ridging aloft which stretches from the TX Hill
Country, south and east into SE TX and S LA into the FL Pnhdl.
This ridge axis will build northward today across the I-20
Corridor and remain anchored across the Lower/Mid Miss Valley
through Thursday. As witnessed on Tuesday south of of the
excessive rainfall that was occurring across our northern zones,
abundant heat is here to stay given the stagnant and compressional
warming in the atmosphere from the top down.

At the surface, ridging across the NE Gulf of Mexico and
persistent troughing in the lee of the Rockies will result in a
strong pressure gradient in place across the Southern Plains but
the wind will do little to taper the heat expected through the end
of the week. Most areas along and south of the I-20 Corridor met
Heat Advisory criteria on Tuesday and with similar conditions
expected today, will issue a Heat Advisory for our entire region
today with widespread heat index values expected to climb to near
105 degrees. There is some indication in the progs of a little
more in the way of afternoon mixing down of dewpoints on Thursday
which may limit criteria being met over a large area thus, chose
to only go one day with the advisory but this will need to be
monitored with the next forecast shift.

MOS values appear a degree or two too cool in most areas concerning
max temps today and Thursday so made this change to the grids,
otherwise the position of the ridge will result in little if any
precipitation chances today through Thursday so kept the short
term portion of the forecast dry.

Thanks for the coordination HGX, FWD, LZK and JAN. Prelims to
follow...13

LONG TERM.../Thursday night through Tuesday night/

Upper ridge will be over the Eastern U.S. to start the long term
with models all showing 592dm center over Kentucky with some of
Barry's moisture still modeled to break off underneath and work back
Westward around the weakening ridge. Heights will fall a bit early
in the week as a cold front moves our way. This will keep the
temperatures in check and the heat index as well with readings below
the 105 degree threshold. A weak sea breeze will be possible during
the late afternoons, mainly over LA.

Meanwhile across the northern U.S., the fast moving zonal Westerlies
on Friday will buckle over the weekend as an air mass drops out of
Canada on Sunday. This air mass will build to 1027mb over ND by the
start of the new work week with the frontal boundary on fast
approach. Our Southerly winds will shift to W and NW during Monday
and widespread convection will build with heating and persist
overnight while working from N to S during Tuesday as well. Both the
GFS and ECMWF show QPF along and S of I-20 by sunset. Overnight lows
will finally dry out a good bit by Wednesday morning with still a
1023mb high to our N over IA.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  77  95  75 /  10   0   0   0
MLU  95  76  95  74 /  10   0  10   0
DEQ  94  74  94  74 /  10   0   0   0
TXK  94  76  94  75 /  10   0   0   0
ELD  94  74  94  74 /  10   0   0   0
TYR  95  77  95  75 /  10   0   0   0
GGG  95  77  95  75 /  10   0   0   0
LFK  95  75  95  75 /  10  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13/13/24
Hazardous weather outlook, Jul 17, 7:28 AM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
828 AM CDT Wed Jul 17 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
828 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas, and northeast Texas.

.DAY ONE...Today and Tonight...

A heat advisory is in effect until 7 PM this Wednesday evening.
Hot temperatures this afternoon and the humidity will result in
heat indices of 105 to 108 degrees. Otherwise, no other hazardous
weather is expected through Friday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Hot and mostly dry conditions will continue through this weekend.

For the start of next week, an approaching cold front will bring
scattered showers and thunderstorms to the entire four state area
and result in slightly cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through Friday
morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Morris

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Titus

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Wood

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 17, 9:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833345, 833346, 833347, 833348, 833349, 833350, 833351, 833352, 833353, 833354, 833355, 833356, 833357, 833358, 833360, 833363, 833367, 833371, 833374, 833377, 833381.